Anaphylactic reactions occurring during anaesthesia remain a major cause of concern for anaesthetists.1 The incidence of severe anaphylaxis during general anaesthesia is 1 in 6000 to 1 in 10 000 patients and the mortality rate is about 6%. The three most common causes of anaphylaxis neuromuscular blocking agents (58.2%), latex (16.7%) and antibiotics (15.1%).
Anaphylactic reactions are usually more common in female atopic patients and are generally more severe when antigens are injected intravenously.2 Reactions are more common in subjects with a history of antigen exposure. Anaphylaxis under anaesthesia can have various causes and it is often difficult to ascertain the specific cause in any particular case. Reactions to drugs administered during anaesthesia, such as antibiotics of colloidal fluids, usually present almost immediately after administration, whereas reaction due to latex normally takes 30–40 minutes to develop.1–5
Latex is the second most frequent cause of anaphylaxis under anaesthesia, responsible for 12–17% of reactions.5 It should always be considered as a potential cause of perioperative anaphylaxis, and failure to do so may lead to misdiagnosis and the risk of other life-threatening events on repeated exposure.5–6 Hypotension, cyanosis and bronchospasm are the most common manifestations of intraoperative anaphylaxis; however, severe cardiovascular collapse is definitive.
Management can be divided into two stages: initial therapy, which involves supportive treatment to maintain the airway, ventilation and circulation; and follow-up management, which includes detailed documentation and thorough investigation to identify the predisposing factor(s). This is important for later drug administration and avoidance of future life-threatening anaphylaxis.5–9
A 42-year-old patient presented for elective caesarean section. She reported a history of full-blown anaphylaxis 20 minutes after induction of spinal anaesthesia for a previous caesarean section, during which she received routine pre-medication including ranitidine, metoclopramide, Voluven® (Fresenius Kabi) (6% Hydroxyethyl starch in 0.9% sodium chloride injection), i.v. fluid and i.v. cefuroxime. She required endotracheal intubation, ventilation, steroids, antihistamine, adrenaline, inotropic support and intensive care admission.
The patient was diagnosed as having latex allergy and suspected multiple drug allergies. However, a detailed questionnaire revealed a history of skin rash after exposure to her baby's vomit containing antibiotics very recently administered, as well as a similar response to many everyday latex products. Documentation of allergies to morphine and diclofenac was found in the patient's file as well as suspected allergy to Syntocinon® (Alliance Pharmaceutical; Chippenham, Wiltshire, UK). No skin allergy tests were conducted for any drug or other allergen.
The patient presented to the anaesthesia clinic for a routine preoperative assessment which included taking a detailed current and past medical, surgical and drug history, as well as physical and laboratory examinations. The only medications that been previously taken without any adverse symptoms were paracetamol and azithromycin.
Following consultation with the immunologist, a perioperative care plan was formulated in accordance with the latex allergy protocol and distributed to all staff who might come into contact with the patient.
The operating room was cleaned meticulously to ensure that it was latex free and all non-essential equipment and latex-containing products were removed from the theatre. Theatre doors were marked as a latex-free environment. All the anaesthetic and surgical equipment was checked to ensure that it was latex free, including gloves, the operating table mattress, monitoring equipment, i.v. cannulae and syringes, epidural catheter and filter, breathing system, face mask, tracheal tube and urinary catheter. All resuscitation drugs and equipment were available to manage any unexpected reaction. The patient was given an i.v. antihistamine (chlorpheniramine maleate) 8-hourly and steroid (hydrocortisone) preoperatively as per the immunologist's advice. After attaching monitors and commencing i.v. cannulation, an intradermal test dose with 0.1 ml of oxytocin was given with the patient's consent. Epidural anaesthesia was then administered to avoid multiple drug exposure and to provide post-operative analgesia. With the agreement of the obstetrician, a bolus dose of oxytocin and routine antibiotics were avoided during clamping of the umbilical cord. However, a slow i.v. infusion of oxytocin was started at request of the obstetrician after confirming that the skin test for allergy to oxytocin was negative.
It was an uncomplicated caesarean section and the patient was transferred back to the ward with instructions to avoid latex and all drugs known to predispose her to allergic reactions and to continue with epidural analgesia and antihistamine post-operatively.
The patient developed transient restlessness, tachycardia and elevation of baseline blood pressure after simultaneous i.v. administration of antihistamine and azithromycin 6 hours post-operatively. The facts that there was no allergic skin reactions and that spontaneous resolution occurred in the absence of any treatment led to the conclusion that this was an anticholinergic effect of old-generation antihistamine medication rather than an allergic reaction. The epidural catheter was removed on the fourth day after the operation and paracetamol was prescribed on a pro re nata basis. The patient was discharged with advice to visit the immunology clinic for follow-up and further tests.
Anaphylaxis may occur at any time during anaesthesia and may progress slowly or rapidly. It is essential to be alert otherwise the reaction may become well established before it is noticed. There may be multiple risk factors for developing a typical clinical scenario of anaphylactic drug reactions, as there were with this patient; thus, the anaesthetist should pay special attention and proactively apply preventative measures. This patient's risk factors included female sex (women experience higher rates of both immediate and delayed reaction), a history of allergic reactions (which increases the risk of developing additional drug allergies), multiple drug allergy syndrome (the patient showed a history of immunological reaction to at least two unrelated drugs) and a history of atopy.1–9
The suspected drug should be identified from the patient's clinical history of present and past drug reactions and a review of the medical record, combined with an understanding of what types of drugs can cause various reactions. History alone is often insufficient to establish current drug sensitivity. Studies1 performed in large groups of patients with a history of drug allergy have shown that < 20% of patients actually react to the offending drug on direct challenge. Unfortunately, our patient was diagnosed as having multiple drug allergy, many of which drugs were administered intraoperatively, in the absence of supporting laboratory tests. Objective skin testing for reactions that are suspected to be immunoglobulin E (IgE) mediated should be considered; both skin and in vitro tests can identify the eliciting drug, usually after complete resolution of the allergic reaction.8–9 A variety of medications can be subjected to prick and/or intradermal skin testing to determine if the drug interacts with drug-specific IgE bound to cutaneous mast cells. This type of testing is used to evaluate only suspected type I allergic reactions. A positive whealand-flare response appearing within 15–20 minutes indicates the presence of drug-specific IgE on the patient's mast cells and supports the diagnosis of type I reaction. A negative result does not exclude allergy, because the patient may be allergic to metabolites of the medications, or metabolite-protein complexes. Elevation of tryptase (serum or plasma) is consistent with anaphylaxis, although normal levels do not exclude the diagnosis. Elevations are most likely to be detectable following anaphylaxis with haemodynamic changes in blood collected 1–3 hours from the onset of symptoms.7–9
In view of the constant evolution in anaesthetic practice, as well as relative complexities of allergic investigations, our results underline the need for an active policy of high-risk identification. The main questions that arise in such situations include: Is the adverse event related to a drug? If so, which drug is responsible? and What is the likely mechanism? Furthermore, we must emphasize the need for specialized allergists to provide expert advice to anaesthetists. In this case, the diagnosis of anaphylaxis was established based on the clinical history and physical examination without supporting laboratory evidence; thus, the precise mechanism remains unknown. In such circumstances, the lack of a proper diagnosis and appropriate allergic assessment could have led to fatal re-exposure. These factors reduce the margin of safety for anaesthesia and mandate the use of preventative measures. Provision of antihistamines and steroids preoperatively, avoiding drugs given during previous anaesthesia, providing a safe and latex-free environment and provision of epidural anaesthesia all allowed our patient to experience a safe perioperative period.
Anaphylactic reactions remain significant adverse events during anaesthesia. As no premedication can effectively prevent allergic reaction, it is the anaesthetist's responsibility to ensure that any suspected anaphylactic reaction is thoroughly investigated using immediate and post-operative testing. In addition, systematic enquiries aimed at identifying patients belonging to high-risk group must be performed before any anaesthesia, and cooperation between allergists and anaesthetists is highly recommended for providing a safe perioperative period.